Display Settings:

Format

Send to:

Choose Destination
Optom Vis Sci. 1996 Jul;73(7):487-94.

Myopia associated with hyperbaric oxygen therapy.

Author information

  • 1College of Optometry, Pacific University, Forest Grove, Oregon, USA.

Abstract

BACKGROUND:

Hyperbaric oxygen therapy (HBOT) involves exposing patients to elevated oxygen pressures and concentrations for the treatment of soft tissue degenerative diseases. As side effects, some patients experience cataract development and/or a significant increase in myopia.

SUBJECTS:

Eight subjects participated in this project. All were receiving HBOT for health problems.

METHODS:

For all subjects, acuities and refractive error corrections were measured before and after HBOT sessions at the beginning, midpoint, and end of therapy. For four subjects, A-scan ultrasound and corneal curvature measurements were also made before and after selected HBOT sessions. In addition, susceptibility to free radical damage and indicators of actual damage were measured by blood analyses. During the first half of HBOT therapy, four subjects took placebo tablets; during the second half, antioxidant supplements were given.

RESULTS:

No subject showed significant acuity or refractive error changes produced by single HBOT sessions. Two of the 8 subjects showed significant increases in myopia over the 20 session course of HBOT. No corresponding changes were found in the ultrasound, corneal curvature, or blood analysis data.

DISCUSSION:

Theoretically, the increases in myopia could have been caused by lenticular refractive index changes resulting from oxidative damage to lens proteins. However, the biochemical assays used in this project did not predict which subjects were susceptible to increased myopia, nor did they demonstrate elevated levels of free radical activity in a subject who did experience an increase in myopia.

PMID:
8843129
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk